Alabama, 2009

Strong Wind in Alabama, February 11, 2009

February 11, 2009 · NWS BMX · 9 events in 9 counties and zones

An advancing cold front and deepening low pressure system brought a period of gusty winds to portions of central Alabama.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An advancing cold front and deepening low pressure system brought a period of gusty winds to portions of central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 11, 2:50 AM CST, 7 hours 10 minutes earlier.

Area forecast discussion, Feb 11, 2:50 AM CST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
250 AM CST WED FEB 11 2009

.SHORT TERM...TODAY AND TONIGHT.
ACTIVE WEATHER EXPECTED ACROSS THE AREA TODAY.  SQUALL LINE WILL
MOVE INTO THE WESTERN SECTIONS BY 9 AM...APPROACH THE INTERSTATE 65
CORRIDOR NEAR NOON AND BE ACROSS THE EASTERN SECTIONS BY 3 PM THIS
AFTERNOON.  STRONG UPPER JET AND LOW LEVEL JET WILL SHIFT ACROSS THE
AREA TODAY.  IN ADDITION...MODELS FORECASTING VERY IMPRESSIVE
HELICITY AND SHEAR VALUES WITH THE NAM NOW FORECASTING MUCH
BETTER INSTABILITY. THE STORM PREDICTION CENTER HAS THE ENTIRE
AREA OUTLOOKED FOR SLIGHT RISK TODAY WITH THE PRIMARY THREAT DAMAGING
WINDS AND PERHAPS SOME ISOLATED TORNADOES. IT LOOK LIKE THE BEST
UPPER SUPPORT IS FOUND ACROSS THE AREA NEAR NOON TIME. THIS WILL BE A
VERY QUICK EVENT GIVEN THE RAPID MOVEMENT OF THE SQUALL LINE. WILL
CONTINUE WITH CATEGORICAL POPS ACROSS THE NORTH AND LIKELY POPS
SOUTH TODAY.  IN ADDITION WILL CONTINUE WITH THE WIND ADVISORY ACROSS
THE NORTH AND LAKE WIND ADVISORY SOUTH.  RAINFALL AMOUNTS WILL BE
BETWEEN ONE QUARTER AND ONE HALF OF AN INCH.  HIGHS TODAY 65 TO 70
NORTH AND 70 TO 75 SOUTH.  FOR TONIGHT WILL CARRY LOW POPS ACROSS THE
EAST DURING THE EVENING HOURS WITH MUCH DRIER AIR OVERSPREADING THE
AREA FROM WEST TO EAST OVERNIGHT. LOWS UPPER 30S NORTHWEST TO MID 40S
SOUTHEAST.

.LONG TERM...THURSDAY THROUGH TUESDAY.

HIGH PRESSURE ON THURSDAY WILL PROVIDE FOR A NICE AND DRY DAY BUT
THIS WILL BE VERY SHORT LIVED.  THE NEXT STORM SYSTEM WILL DEVELOP
QUICKLY TO OUR SOUTHWEST LATER ON THURSDAY AND THEN MOVES INTO AND
ACROSS THE AREA FRIDAY AND FRIDAY NIGHT.  THIS SYSTEM DOES NOT APPEAR
TO BE ANY WHERE NEAR AS STRONG AS THE SYSTEM TODAY.  WILL FORECAST
SHOWERS LIKELY AND A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY
NIGHT.  HIGHS IN THE 60S ON THURSDAY AND 55 TO 65 FRIDAY.

SATURDAY THROUGH TUESDAY...QUIET AND DRY WEEKEND ON TAP AS UPPER
RIDGE BUILDS ACROSS THE AREA.  MOISTURE INCREASES FROM THE
SOUTHWEST MONDAY AND TUESDAY IN ADVANCE OF THE NEXT SYSTEM.  SLIGHT
CHANCE POPS FOR MONDAY NIGHT AND THEN CHANCE POPS TUESDAY.  HIGHS
MAINLY 55 TO 65 WITH OVERNIGHT LOWS MAINLY 35 TO 45.

&&

.AVIATION...06Z TAF DISCUSSION.

LOWER CLOUDS WITH BASES NEAR 3500 FEET HAVE DEVELOPED OVER CENTRAL
ALABAMA THE PAST FEW HOURS AND EXPECT THIS TREND TO CONTINUE
OVERNIGHT. WIDESPREAD MVFR CIGS BY 09Z ALONG WITH SOUTH WINDS 10-15
KNOTS. CIGS SHOULD LOWER OVERNIGHT AS LOW LEVELS MOISTEN BUT LIKELY
STAY ABOVE 1000 FEET DUE TO STRONG BOUNDARY LAYER WINDS.

SOUTHERLY SURFACE WINDS WILL INCREASE TO NEAR 20 KNOTS BY 15Z DUE TO
TIGHTENING PRESSURE GRADIENT AHEAD OF SURFACE FRONT...WITH GUSTS TO
30 KNOTS. EXPECT LINE OF SHOWERS AND TSTMS TO REACH TCL BY 17Z AND
I-65 CORRIDOR BY 18Z. LCL SVR STORMS POSSIBLE ACROSS NORTH ALABAMA
DUE TO HIGH SHEAR VALUES. RAIN SHOULD BE MOSTLY EAST OF ALABAMA BY
00Z WITH CLEARING ABOUT 2 HOURS AFTER FRONTAL PASSAGE.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  41  65  40  59 /  90  20  10  10  50
ANNISTON    69  40  67  40  60 /  80  20   0  10  60
BIRMINGHAM  69  40  67  40  60 /  90  10  10  10  60
TUSCALOOSA  69  41  68  43  61 /  90  10   0  10  70
CALERA      69  42  67  41  60 /  90  10   0  10  60
AUBURN      70  42  68  40  60 /  70  20   0  10  60
MONTGOMERY  73  45  70  45  63 /  70  10   0  10  70
TROY        71  45  70  44  63 /  60  20  10  10  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY NORTHERN HALF UNTIL 6 PM WEDNESDAY.
LAKE WIND ADVISORY SOUTHERN HALF UNTIL 6 PM WEDNESDAY.

&&

50
Hazardous weather outlook, Feb 11, 8:09 AM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
809 AM CST WED FEB 11 2009

ALZ011>015-017>050-121400-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
809 AM CST WED FEB 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA
TODAY BETWEEN 9 AM AND 6 PM. THE MAIN THREAT WILL BE DAMAGING WINDS
ASSOCIATED WITH A SQUALL LINE MOVING EASTWARD ACROSS THE AREA.
HOWEVER...A FEW SHORT LIVED TORNADOES ARE POSSIBLE. THE SQUALL LINE
IS EXPECTED TO MOVE INTO WESTERN ALABAMA AROUND 9 AM...APPROACH
JASPER...TUSCALOOSA AND LIVINGSTON BY 11 AM...AND BIRMINGHAM BY 1 PM
BEFORE ACCELERATING EASTWARD.  LOCATIONS AROUND MONTGOMERY AND
ANNISTON SHOULD BE IMPACTED BETWEEN 2 AND 4 PM AND THE SQUALL LINE
SHOULD MOVE OUT OF CENTRAL ALABAMA BY 7 PM. SOME GRADUAL WEAKENING OF
THE LINE IS EXPECTED AFTER 3 PM.  STAY TUNED TO FURTHER UPDATES
CONCERNING THE TIMING AND STRENGTH OF THE EXPECTED THUNDERSTORMS.
WIND ASSOCIATED WITH THE SQUALL LINE COULD REACH 70 MPH.

WINDY CONDITIONS WILL CONTINUE THROUGH MUCH OF TODAY. SOUTHERLY
WINDS WILL BE BETWEEN 15 AND 25 MPH...WITH A FEW GUSTS OF 35 TO 45
MPH. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS THAT COULD BECOME PROJECTILES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED TODAY...DUE TO THE THREAT OF SEVERE THUNDERSTORMS.

61

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 strong wind. Local standard time, as filed.

Strong Wind, Marion

When
February 11, 10:00 AM CST to 11:45 AM CST
Where
Marion forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Wind gusts estimated up to 50 mph blew down several trees around various parts of Marion County, including the Hamilton, Brilliant, and Guin areas.

Strong Wind, Winston

When
February 11, 10:00 AM CST to 11:00 AM CST
Where
Winston forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

Wind gusts estimated up to 50 mph blew down several trees around various parts of Winston County, including the Haleyville and Lynn areas. A home in Lynn also sustained minor roof damage.

Strong Wind, Lamar

When
February 11, 10:30 AM CST to 11:00 AM CST
Where
Lamar forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Wind gusts estimated up to 50 mph blew down several trees around and near the city of Vernon.

Strong Wind, Tuscaloosa

When
February 11, 11:30 AM CST
Where
Tuscaloosa forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Wind gusts estimated up to 50 mph blew down several trees around Lake Tuscaloosa.

Strong Wind, St. Clair

When
February 11, 11:50 AM CST
Where
St. Clair forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

Wind gusts estimated up to 50 mph blew down several trees near Springville.

Strong Wind, Jefferson

When
February 11, 1:00 PM CST to 1:30 PM CST
Where
Jefferson forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Wind gusts estimated up to 50 mph blew down trees in several locations around metro Birmingham.

Strong Wind, Etowah

When
February 11, 1:50 PM CST
Where
Etowah forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Wind gusts estimated up to 50 mph blew down several trees near and south of Gadsden.

Strong Wind, Cherokee

When
February 11, 2:30 PM CST to 4:00 PM CST
Where
Cherokee forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Wind gusts estimated up to 50 mph blew down trees at several locations around Cherokee County, including near Centre and Spring Garden.

Strong Wind, Blount

When
February 11, 3:30 PM CST
Where
Blount forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Wind gusts estimated up to 50 mph blew down a tree that fell onto a house, near the Locust Fork community.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156076, 156077, 156078, 156079, 156081, 156080, 156082, 156083, 156084.